South Carolina, 2012

Damaging Winds in South Carolina, May 5, 2012

May 5, 2012 · NWS CHS · 3 events in 1 county or zone

Isolated to scattered thunderstorms developed in the evening hours across portions of Southern South Carolina well south of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated to scattered thunderstorms developed in the evening hours across portions of Southern South Carolina well south of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 5, 6:55 PM EST, 57 minutes earlier.

Area forecast discussion, May 5, 6:55 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
755 PM EDT SAT MAY 5 2012

.SYNOPSIS...
A COLD FRONT WILL SINK SOUTHWARD ACROSS THE FORECAST AREA SUNDAY AND
SUNDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH. THE FRONT
WILL STALL OUT AND DISSIPATE JUST TO THE SOUTH THROUGH EARLY NEXT
WEEK BEFORE ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST BY THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE BIG QUESTION THIS EVENING IS HOW MUCH POTENTIAL THERE IS FOR
STRONG TO SEVERE THUNDERSTORMS. CURRENT RADAR CONTINUES TO
INDICATE SOME ISOLATED CONVECTION WELL NW OF THE REGION...BUT IT
IS MOVING SE...AND COULD INTERACT WITH THE SEA BREEZE WITHIN THE
NEXT FEW HOURS. GIVEN THE LATEST TRENDS...HAVE TRIMMED BACK POPS
AND PUSHED BACK TIMING FOR ANY CONVECTION THIS EVENING...BUT STILL
LEFT WORDING FOR DAMAGING WINDS AND HAIL THROUGH ABOUT MIDNIGHT.
ALTHOUGH INSTABILITY WILL LIKELY REMAIN MODERATELY STRONG WELL
INTO THE EVENING...CONCERNED THAT A NEAR SURFACE THAT FORMS AFTER DARK
COULD LIMIT THE POTENTIAL FOR STRONGER WINDS TO MIX DOWN TO THE
SURFACE WITH ANY STORMS THAT MAY FORM. HOWEVER...IF STRONG TO
SEVERE STORMS DUE FORM IN THE ELEVATED INSTABILITY THIS
EVENING...A SURFACE INVERSION WOULD NOT LIMIT HAIL FROM REACHING
THE SURFACE.

THE SURFACE TROUGH AXIS...WHICH IS THE MAIN LOW LEVEL FOCUSING
MECHANISM FOR CONVECTION THIS EVENING...IS EXPECTED TO MOVE SLOWLY
SOUTHWARD FROM SE NC AND NORTHERN SC INTO AT LEAST OUR NORTHERN
FORECAST AREA BY LATE TONIGHT/EARLY SUNDAY. FOR NOW...HAVE KEPT
BEST CHANCES FOR CONVECTION MAINLY BEFORE MIDNIGHT.

STILL FEEL IT WILL BE A WARM AND SOMEWHAT HUMID NIGHT WITH LOWS
RANGING FROM THE UPPER 60S INLAND TO THE LOWER 70S AT THE COAST.
WOULD NOT BE SURPRISED TO SEE A FEW BEACH COMMUNITIES ONLY BOTTOM
OUT IN THE MID 70S PRIOR TO SUNRISE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SUNDAY AND SUNDAY NIGHT...MODELS SHOW A WELL DEFINED UPPER LEVEL
SHORTWAVE POISED TO DRIFT SOUTHWARD ACROSS THE FORECAST AREA THROUGH
THE DAY. THIS FEATURE IS EXPECTED TO HELP PROMOTE AN UPSTREAM
CONVECTIVE CLUSTER/MCS...THE REMNANTS OF WHICH WILL BE KNOCKING ON
THE NORTHERN DOOR OF THE AREA IN THE MORNING. I HAVE STARTED THE
POPS OFF WITH CHANCE POPS ACROSS THE NORTH AND SLIGHT CHANCE TO THE
SOUTH. THEN THROUGH THE DAY THIS UPPER LEVEL ENERGY AND CONVERGENCE
ALONG THE BACKDOOR COLD FRONT WILL MOVE SOUTHWARD INTO THE SE GA
AREA. FOR THE AFTERNOON...THE HIGHEST POPS ARE ORIENTED ALONG THE
SOUTHERN TIER WHERE THE BEST HEATING AND SURFACE DESTABILIZATION
WILL TAKE PLACE. INCREASING CLOUDS ALONG AND BEHIND THE BACKDOOR
FRONT WILL HELP HOLD HIGH TEMPS DOWN ACROSS THE NORTH SO THE MAX
TEMP GRADIENT IS FAIRLY TIGHT. EXPECT LOW TO MID 80S FOR SOUTHERN SC
AND UPPER 80S FOR SE GA. CONCERNING THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS...IT APPEARS THE GREATEST THREAT AREA WILL BE
JUST TO THE SOUTH AND WEST OF THE FORECAST AREA. STILL CAN/T TOTALLY
DISCOUNT THE POSSIBILITY FOR A COUPLE OF SEVERE STORMS CLOSER TO THE
ALTAMAHA.

MONDAY THROUGH TUESDAY...THE BAGGY TROF WILL REMAIN OVER THE AREA
UNDERCUTTING THE WEAKENING UPPER RIDGE ACROSS THE SOUTHEAST. THE
BACKDOOR COLD FRONT WILL STALL OUT JUST TO THE SOUTH AND DISSIPATE
THROUGH THE PERIOD. FOR POPS THIS SCENARIO WILL MAINLY FAVOR SE GA
AND AREAS CLOSER TO THE ALTAMAHA FOR MAINLY AFTERNOON/EVENING
CONVECTION AS AREAS ACROSS SOUTHERN SC LOOK TO BE MORE CAPPED. LOW
LEVEL THICKNESSES DO FALL BEHIND THE BACKDOOR FRONT BUT ARE STILL ON
THE WARM SIDE. HOWEVER...PERSISTENT NE TO E FLOW WITH PERIODS OF
MOSTLY CLOUDY SKIES WILL KEEP TEMP AT OR SLIGHTLY ABOVE CLIMO.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
PRETTY DECENT MODEL AGREEMENT THIS PERIOD SHOWING AN UPPER TROUGH
APPROACHING FROM THE WEST FOR MID WEEK WITH AN ASSOCIATED SURFACE
COLD FRONT LIKELY TO PUSH THROUGH WEDNESDAY NIGHT FOLLOWED BY HIGH
PRESSURE INTO LATE WEEK. SOME QUESTION AS TO HOW FAR SOUTH THE FRONT
GETS...WITH THE GFS INDICATING IT GETTING HUNG UP JUST SOUTH OF THE
AREA WITH A THREAT FOR SHOWERS THERE THURSDAY/FRIDAY. TEMPERATURES
ABOVE NORMAL WEDNESDAY AHEAD OF THE FRONT...THEN CLOSER TO NORMAL
THE REST OF THE PERIOD.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
CONTINUE TO MONITOR THE POTENTIAL FOR CONVECTION THIS
EVENING FOR KCHS. CURRENT TRENDS AND MODEL GUIDANCE INDICATE THAT
THE BEST CHANCE FOR CONVECTION AS KCHS WOULD BE BETWEEN 02 AND 06Z
TONIGHT...WHICH COULD PRODUCE MVFR CIGS. THERE IS A CHANCE THAT ANY
STORMS THAT DO FORM COULD BE STRONG...WITH STRONG WIND GUSTS AND
POSSIBLY HAIL...BUT LATEST TRENDS SEEM TO BE POINTING TOWARD A
LOWER PROBABILITY FOR STRONG TO SEVERE STORMS...AND HAVE LEFT OUT
OF KCHS TAF AT THIS TIME. NOT EXPECTING CONVECTION TO AFFECT KSAV
TONIGHT WITH VFR CONDITIONS TO PREVAIL.

EXTENDED AVIATION OUTLOOK...PERIODIC RESTRICTIONS FROM SHOWERS
AND STORMS POSSIBLE SUNDAY AFTERNOON/EVENING...WITH THE BEST
CHANCE AT KSAV. OCCASIONAL MVFR CEILINGS POSSIBLE SUNDAY NIGHT
INTO MONDAY BEHIND A SOUTHWARD MOVING COLD FRONT.

&&

.MARINE...
TONIGHT...THERE ARE NO SIGNIFICANT MARINE CONCERNS. COULD SEE A
LINE OF TSTMS MOVE OFF THE COAST THIS EVENING...WHICH COULD POSE A
HAZARD TO MARINERS. OTHERWISE WINDS 15 KT OR LESS AND SEAS 2-4 FT.

SUNDAY THROUGH THURSDAY...A COLD FRONT WILL CROSS THE LOCAL WATERS
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. EXPECT A NE SURGE SUNDAY
NIGHT CONTINUING INTO MONDAY MORNING. WITH WINDS CLOSE TO SCA
CRITERIA FOR NEARLY ALL OF THE WATERS. WINDS WILL SLOWLY SUBSIDE
THROUGH THE DAY ON MONDAY AND BEGIN TO TURN MORE EASTERLY THROUGH
THE MIDDLE OF THE WEEK AS HIGH PRESSURE MOVES AWAY FROM THE EAST
COAST. SEAS WILL BE AT THEIR HIGHEST EARLY MONDAY WITH 3-5 FT WITHIN
20 NM AND 4-6 FT BEYOND.

RIP CURRENTS...INCREASINGLY ONSHORE WINDS AND LINGERING
ASTRONOMICAL INFLUENCES WILL LIKELY LEAD TO AN ENHANCED RISK OF
RIP CURRENTS MONDAY.

&&

.TIDES/COASTAL FLOODING...
LATEST OBSERVATIONS INDICATING THAT TIDES ARE APPROACHING THEIR
HIGH TIDE MARKS...AND ARE EXPECTED JUST BELOW MINOR COASTAL
FLOODING CRITERIA.

THE PROXIGEAN SPRING TIDES WILL IMPACT THE AREA THROUGH SUNDAY
NIGHT...ALONGSIDE THE OCCURRENCE OF THE YEARS CLOSEST PERIGEE WITHIN
2 MINUTES OF THE FULL MOON. PROJECTED TIDE LEVELS ARE ALREADY
EXPECTED TO BE CLOSE TO SHALLOW COASTAL FLOODING CRITERIA...AND EVEN
A SMALL INCREASE IN WAVE ACTION AND/OR ONSHORE WIND COULD
NECESSITATE THE NEED FOR COASTAL FLOOD ADVISORIES. THE BEST CHANCES
FOR SHALLOW COASTAL FLOODING APPEAR TO BE WITH THE SUNDAY AND MONDAY
EVENING HIGH TIDES.

&&

.CLIMATE...
A RECORD WARM DAY OCCURRED ACROSS MUCH OF THE AREA WITH DOWNTOWN
CHARLESTON...CHARLESTON AIRPORT AND SAVANNAH AIRPORTS ALL BROKE
HIGH TEMPERATURE RECORDS TODAY. SEE THE LATEST RER PRODUCTS FOR
ADDITIONAL DETAILS.

A VERY WARM NIGHT IS EXPECTED...WHICH COULD ALLOW RECORD HIGH
MINIMUM TEMPERATURES TO BE SET AT BOTH DOWNTOWN CHARLESTON AND SAVANNAH.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RFM
SHORT TERM...BSH
LONG TERM...RJB
AVIATION...RFM
MARINE...BSH/RFM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 5, 2:39 PM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT SAT MAY 5 2012

GAZ117-119-139-141-SCZ048>051-060600-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
339 PM EDT SAT MAY 5 2012

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA THIS EVENING. A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORMS ARE LIKELY TO ALSO PRODUCE FREQUENT CLOUD-TO-
GROUND LIGHTNING STRIKES. THE RISK FOR SEVERE THUNDERSTORMS WILL
BE HIGHEST GENERALLY ALONG AND NORTH OF A LINE FROM SYLVANIA TO
YEMASSEE TO FOLLY BEACH...WHICH INCLUDES THE CHARLESTON METRO
AREA.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE WATCHES AND
WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

COASTAL FLOODING...THE PROXIGEAN SPRING TIDES WILL CONTINUE
THROUGH THE END OF THIS WEEKEND...RESULTING IN ELEVATED TIDE LEVELS.
SHALLOW COASTAL FLOODING MAY OCCUR WITH THE HIGH TIDE SUNDAY EVENING
AND A COASTAL FLOOD ADVISORY MAY BE REQUIRED.

RIP CURRENTS...INCREASINGLY ONSHORE WINDS AND LINGERING
ASTRONOMICAL INFLUENCES WILL LIKELY LEAD TO AN ENHANCED RISK OF
RIP CURRENTS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-060600-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
339 PM EDT SAT MAY 5 2012

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA THIS EVENING. A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORMS ARE LIKELY TO ALSO PRODUCE FREQUENT CLOUD-TO-
GROUND LIGHTNING STRIKES. THE RISK FOR SEVERE THUNDERSTORMS WILL
BE HIGHEST GENERALLY ALONG AND NORTH OF A LINE FROM SYLVANIA TO
YEMASSEE TO FOLLY BEACH...WHICH INCLUDES THE CHARLESTON METRO
AREA.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE WATCHES AND
WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, May 5, 6:58 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
758 PM EDT SAT MAY 5 2012

SCZ045-060045-
INLAND BERKELEY-
758 PM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 845 PM EDT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTHWEST OF EASTERN LAKE MARION...
MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...CROSS...EADYTOWN...EASTERN LAKE MARION...
NORTHERN LAKE MOULTRIE...PINOPOLIS...SAINT STEPHEN AND SOUTHERN LAKE
MOULTRIE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3350 7996 3344 7986 3340 7985 3312 8012
      3328 8035 3327 8030 3330 8026 3339 8025
      3340 8023 3345 8022 3346 8015 3348 8016
      3350 8013 3351 8005
TIME...MOT...LOC 2358Z 305DEG 21KT 3347 8029
Special weather statement, May 5, 7:43 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT SAT MAY 5 2012

SCZ045-060115-
INLAND BERKELEY-
843 PM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 915 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BONNEAU BEACH...MOVING SOUTHEAST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...JAMESTOWN...NORTHERN LAKE MOULTRIE...OLD
SANTEE CANAL STATE PARK...SAINT STEPHEN AND SOUTHERN LAKE MOULTRIE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3327 7961 3306 7984 3329 8011 3348 7995
      3342 7985 3341 7985 3338 7980 3338 7979
      3337 7978 3333 7975 3332 7969
TIME...MOT...LOC 0043Z 296DEG 26KT 3333 7998

The radar

The Charleston,SC radar (KCLX), 126 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
May 5, 7:52 PM EST to 7:53 PM EST
Where
Berkeley County, 2.15 mi NNW of Bonneau
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
33.330, -79.960

Two trees blown down on Dennis Ridge Road.

Thunderstorm Wind, Berkeley

When
May 5, 8:09 PM EST to 8:10 PM EST
Where
Berkeley County, 3.5 mi S of Alvin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
33.300, -79.810

One Tree down in the roadway on Von Hollen Road.

Thunderstorm Wind, Berkeley

When
May 5, 10:05 PM EST to 10:06 PM EST
Where
Berkeley County, 4.09 mi SSW of Huger
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
33.026, -79.809

A report of a tree blown down along Highway 41.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383122, 383127, 383126.